Pennsylvania, 2008Damaging Winds in Pennsylvania, June 26, 2008
June 26, 2008 · NWS CTP · 5 events in 3 counties and zones
An upper air disturbance prompted scattered strong to severe thunderstorms during the late evening hours across south-central Pennsylvania. Sporadic wind damage was reported with gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper air disturbance prompted scattered strong to severe thunderstorms during the late evening hours across south-central Pennsylvania. Sporadic wind damage was reported with gusts up to 70 mph. Three injuries resulted at an outside event in Johnstown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 26, 6:43 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 26, 6:43 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT THU JUN 26 2008
.SYNOPSIS...
A PROGRESSIVE UPPER LEVEL FLOW PATTERN COMBINED WITH INCREASING
HEAT AND HUMIDITY WILL LEAVE CENTRAL PENNSYLVANIA VULNERABLE TO
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE
WORK WEEK. A SHARP COLD FRONT WILL LIKELY BRING NUMEROUS SHOWERS
AND THUNDERSTORMS THIS WEEKEND...SOME OF WHICH MAY BE SEVERE. AN
ANOMALOUS UPPER LEVEL TROUGH OF LOW PRESSURE WILL BECOME
ESTABLISHED OVER THE EASTERN U.S. BY EARLY NEXT WEEK LEADING TO
COOLER TEMPERATURES AND DIURNAL SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST VISIBLE SAT IMAGERY SHOWS DEC CLOUDS ACROSS CENTRAL PENN.
THE INCREASED INSOLATION SHUD ALLOW TEMPS TO NEAR/EXCEED
CONVECTIVE TRIGGERS...WHICH COULD LEAD TO THE DEVELOPMENT OF LATE
AFTN RW/TRW. VIS SAT TRENDS TO THE WEST SUGGEST AIRMASS IS
BECOMING INCREASINGLY UNSTABLE AS THE ENHANCED CU FIELD OVER THE
OH VLY IS MOVG PARALLEL TO THE LLVL FLOW. COMPACT S/W SLIDING EWD
ACROSS NRN ID MAY ALSO ACT TO ENHANCE FORCING FOR ASCENT...WITH
THE BEST CHC OF PCPN ACROSS WRN PA. SPC SLIGHT RISK AREA HAS NOW
BEEN ADJUSTED FURTHER TO THE WEST OUT OF MY CWA.
THE AFOREMENTIONED UPSTREAM S/W MAY KICK OFF SOME PCPN LATER
TNT. HOWEVER...MESOSCALE PREDICTABILITY WITH THESE FEATURES IS
QUITE LIMITED THUS LOW CONFIDENCE IN ANY ONE PARTICULAR LOCATION.
SREF ENS POPS SUGGEST THE HIGHEST CHC POPS OVER THE WRN COUNTIES.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
GFS/NAM DIFFER ON THE LOCATION OF CONVECTION FOR FRIDAY GIVEN THE
LACK OF A TRUE FOCUSING MECHANISM. INCREASING HEAT/HUMIDITY
COMBINED WITH COMPACT S/W DISTURBANCES TRANSLATING W-E IN THE
ZONAL FLOW ALOFT SHOULD LEAD TO ISOLD TO SCT AFTN RW/TRW AND THE
POTENTIAL FOR CONVECTIVE COMPLEX/S FRI NGT. WEAK DEEP LYR WIND
FIELD SUGGESTS PULSE TYPE STORMS WITH THE BULK OF THE CONVERGENCE
COMING FROM TERRAIN INFLUENCES DURING THE DAY.
BETTER PROBABILITIES FOR SHOWERS AND T-STORMS STATEWIDE THIS
WEEKEND AS A COLD UPPER LVL TROF MIGRATES EWD ACROSS THE UPPER
PLAINS/WRN GLKS. AMPLE LARGE SCALE ASCENT COMBINED WITH
INCREASINGLY STRONG WIND FIELDS ALOFT AND MOIST/UNSTABLE PRE-
FRONTAL WARM SECTOR AIRMASS SHOULD SUPPORT NUMEROUS TO WIDESPREAD
STG TO SEVERE STORMS. SPC DY3 HAS ALL OF THE CWA IN SLIGHT RISK.
THE MAIN CLD FNT WILL LKLY SLOW AS THE LARGE SCALE PATTERN FURTHER
AMPLIFIES INTO SUNDAY. A SEVERE THREAT WILL STILL EXIST OVER ERN
PA AS THE CLD FNT TRAVERSES THROUGH THE STATE. HIGH CHC/LOW LKLY
POPS STILL LOOK GOOD FOR SAT/SUN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
GFS ENS MEAN SHOWS AN ANOMALOUS UPPER LVL TROF BECOMING
ESTABLISHED ACROSS THE ERN U.S. BY EARLY NEXT WEEK. SCT DIURNAL
RW/TRW WILL BE PSBL ON MON. FAIR/COOL WX SHOULD PERSIST INTO MID
WEEK AS HIGH PRES MOVES INTO THE REGION. A MODERATING TREND LOOKS
IN STORE TWD THE END OF NEXT WEEK BEHIND RETURN SWLY FLOW.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS AT THE CURRENT TIME...BUT REMAINS OF CONVECTION
LIKELY TO RACE EASTWARD INTO THE WESTERN PORTION OF CENTRAL PA.
I PUT THUNDER IN FOR MOST OF THE TAFS...BUT LEFT OUT OF IPT AND
MDT.
EXPECT FOG OVERNIGHT...ESPECIALLY WHERE IT RAINS. MVFR CONDITIONS
LIKELY AFTER MIDNIGHT.
FOR FRIDAY...EXPECT FOG AND HZ TO MIX OUT FAIRLY FAST...BUT
WILL LIKELY LINGER IN MDT...AS FLOW BACKS THERE.
STORMS MAY ONCE AGAIN POP UP DURING THE LATER MORNING OR EARLY
AFTERNOON FRIDAY AS A WEAK SHORTWAVE MOVES THOUGH DURING THE
MORNING. FOR NOW...LEFT MENTION OF STORMS OUT OF THE TAFS.
ACTIVE WEATHER WILL CONTINUE THROUGH AT LEAST MONDAY WITH PERIODS OF
SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. THE BEST CHANCE OF
WIDESPREAD STORMS APPEARS TO BE LATER SATURDAY INTO SUNDAY WITH THE
PASSAGE OF A STRONG COLD FRONT. TROUGH WILL BUILD IN BEHIND FRONT
LEADING TO AFTERNOON INSTABILITY SHOWERS AND THUNDERSTORMS MONDAY.
TROUGH AXIS SHIFTS JUST EAST OF US TUESDAY MEANING VFR CONDITIONS
SHOULD DOMINATE OTHER THAN A FEW STORMS IN FAR EASTERN ZONES.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...JUNG/MARTIN/CHENARD
Hazardous weather outlook, Jun 26, 11:37 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1237 PM EDT THU JUN 26 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271645-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1237 PM EDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE
SATURDAY AND SUNDAY. THUNDERSTORMS ACCOMPANYING THIS FRONT COULD
POTENTIALLY CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL SATURDAY
AFTERNOON. A THREAT OF SEVERE THUNDERSTORMS COULD AGAIN DEVELOP
SUNDAY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
STEINBUGL
In the hours before
Special weather statement, Jun 26, 6:42 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT THU JUN 26 2008
PAZ004-270030-
WARREN-
742 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...
AT 738 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 14 MILES NORTHEAST OF OIL CITY...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TIDIOUTE AROUND 800 PM...AND CHAPMAN STATE
PARK AROUND 825 PM. THIS WILL ALSO IMPACT ROUTE 62.
FORECASTER: DANGELO
Special weather statement, Jun 26, 6:44 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT THU JUN 26 2008
PAZ010-270030-
ELK-
744 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY...
AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF CLARION...MOVING EAST AT 30
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR PORTLAND MILLS AROUND 820 PM...AND BRANDY
CAMP AROUND 830 PM. THIS WILL ALSO IMPACT ROUTE 219.
FORECASTER: DANGELO
Special weather statement, Jun 26, 6:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT THU JUN 26 2008
PAZ017-270045-
CLEARFIELD-
756 PM EDT THU JUN 26 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD
COUNTY...
AT 755 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
REYNOLDSVILLE...MOVING EAST AT 28 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DUBOIS AND TREASURE LAKE AROUND 820
PM...ROCKTON AROUND 830 PM...S.B. ELLIOT STATE PARK AROUND 840 PM
AND CLEARFIELD AROUND 845 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 122.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...AND STATE ROAD 255.
FORECASTER: DANGELO
Special weather statement, Jun 26, 7:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
833 PM EDT THU JUN 26 2008
PAZ010-011-017-270130-
CAMERON-CLEARFIELD-ELK-
833 PM EDT THU JUN 26 2008
...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTHERN ELK AND
WEST CENTRAL CAMERON COUNTIES...
AT 829 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RIDGWAY
TO 9 MILES NORTHEAST OF DUBOIS TO DUBOIS...MOVING EAST AT 32 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THESE STORMS WILL BE NEAR PENFIELD AROUND 840 PM...ST. MARYS AROUND
845 PM...S.B. ELLIOT STATE PARK AROUND 850 PM...MEDIX RUN AROUND 855
PM...HYDE AROUND 900 PM AND TRUMAN AROUND 905 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 125.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255.
FORECASTER: MARTIN
Thunderstorm Wind, Elk
- When
- June 26, 7:50 PM EST
- Where
- Elk County, 0.52 mi W of Kaulmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -78.560
Elk County emergency management reported trees down in St. Marys.
Thunderstorm Wind, Cambria
- When
- June 26, 8:20 PM EST
- Where
- Cambria County, Johnstown
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -78.920
Cambria County emergency management and fire rescue reported multiple tents and a tower were blown down at an outside event called Thunder in the Valley. A performing stage also collapsed. The wind damage along with flying debris lead to 4 minor injuries.
Thunderstorm Wind, Cambria
- When
- June 26, 8:23 PM EST
- Where
- Cambria County, Johnstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -78.920
A trained spotter reported a 70 mph wind gust in downtown Johnstown.
Thunderstorm Wind, Blair
- When
- June 26, 8:50 PM EST
- Where
- Blair County, 2.95 mi NW of Newry Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.430, -78.490
Public reported a 60 mph wind gust just west of Duncansville.
Thunderstorm Wind, Blair
- When
- June 26, 8:55 PM EST
- Where
- Blair County, 2.1 mi W of Mill Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.500, -78.470
Public reported 60 mph wind gusts and tops of trees broken off near the Horseshoe Curve west of Altoona.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97684, 97687, 97688, 97689, 97690.